Flash Flood, Carter
- When
- November 18, 5:00 AM CST to 8:00 AM CST
- Where
- Carter County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Copious rainfall in hilly Carter County resulted in flash flooding of numerous creeks, streams, and rural roads. 54 inches of rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Copious rainfall in hilly Carter County resulted in flash flooding of numerous creeks, streams, and rural roads. A co-operative observer in Van Buren measured 6.54 inches of rain. Hunters were evacuated from small cabins in flood-prone areas. The Conservation Department closed Route 103, a state road leading to Big Spring State Park. Some deer hunters stranded there required assistance getting out. State roads that were closed in Carter County were Highway K about one mile from the Highway B junction, Highway M one mile north of U.S. 60, and Highway Y one-half to 1.5 miles north of U.S. Route 60. Water was 12 to 18 inches over these closed roads. Heavy rain over Perry County caused some flooding of a number of rural roads, but no closures were reported. An observer in Perryville measured 4.76 inches. In Ripley County, rainfall amounts were somewhat less, with 2.15 inches reported at Doniphan. However, Highway NN was closed 2 miles north of Route 21 in Ripley County, with almost 4 feet of water over it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 3:19 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 319 AM CST TUE NOV 18 2003 .DISCUSSION... LATEST MODEL RUNS SIMILAR THROUGH AT LEAST THE FIRST COUPLE OF PERIODS. LARGE AREA OF LIGHT TO MODERATE SHOWERS CURRENTLY OVER THE CWA. A HEAVIER BAND OF CONVECTION WITHIN THIS AREA THAT HAD BEEN NEARLY STATIONARY HAS BEGUN TO MOVE EASTWARD AND INTO INTO THE WESTERN SECTIONS OF THE CWA. DUE TO TRAINING OF ECHOES...LOCALES JUST WEST AND NORTHWEST OF OUR CWA HAVE RECEIVED BETWEEN 3 AND 4 INCHES OF RAIN. DONT EXPECT THIS MUCH OVER OUR AREA AS THE AREA IS DEFINITELY ON THE MOVE NOW IN RESPONSE TO THE APPROACHING SFC TROF. WILL KEEP MENTION OF HEAVY RAIN IN ZONES. NO PLANS FOR FLOOD WATCH AT THIS TIME. MODELS SIMILAR IN POSITION AND TIMING OF DRY SLOT THIS AFTERNOON. LOWERED POPS THIS AFTERNOON OVER THE NW HALF TO ACCOMODATE THIS. CAPE AND INSTABILITY STILL NOT TOO IMPRESSIVE TODAY BUT WIND (SPEED SHEAR) VERY IMPRESSIVE...50-60 KTS AT 925 MB AND 850 MB AND 75-100 KTS AT THE JET STREAM LEVEL. TONIGHT WITH UPPER LOW DIGGING SOUTHEAST ACROSS ARKANSAS...WILL GO LIKELY POPS OVER SW SECTIONS AND CHC POPS ELSEWHERE. MID LEVEL LAPSE RATES STILL DECENT AS WELL AS AT OR SLIGHTLY BELOW ZERO LIFTED INDICES SO WILL KEEP THE MENTION OF THUNDER EVERYWHERE. GFS SLIGHTLY SLOWER CLEARING OUT THIS SYSTEM...SO WILL KEEP CHC POPS OVER EXTREME SE SECTIONS EARLY WEDNESDAY MORNING. HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDING ACROSS THE REGION ON WEDNESDAY TO KEEP THE REGION DRY AND NEARLY CLOUDLESS THROUGH THE 5TH PERIOD. WILL MAKE NO CHANGES BEYOND THAT. USED FWC/MAV MOS BLEND FOR TEMPS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 414 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION...HOWEVER THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO MOUNT VERNON ILLINOIS TO OWENSBORO KENTUCKY. THERE IS AN OUTSIDE CHANCE FOR A TORNADO OR TWO TODAY BUT THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH ANY STORMS THAT DO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THIS COMING SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. JAP
The Paducah radar (KPAH), 195 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335689, 5335690, 5335691.